Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 112, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Dec 23, 2002, 11:58 PM CST for Cameron Parish, Louisiana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 23, 2002, 11:58 PM CST (05:58 UTC)
- Expired
- Dec 24, 2002, 1:00 AM CST
- In force
- 62 min
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
County Cameron Parish, LA
The radar
The Lake Charles radar (KLCH), 21 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 23, 7:10 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2187 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 12.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLCH 240600 SVRLCH LAC023-240700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 1158 PM CST MON DEC 23 2002 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAMERON PARISH IN SOUTHWEST LOUISIANA * UNTIL 100 AM CST * AT 1155 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF GRAND LAKE TO 18 MILES SOUTHEAST OF SABINE NATIONAL WILDLIFE REFUGE...MOVING EAST AT 30 MPH. * THIS STORM WILL BE NEAR... CREOLE BY 1210 AM CST LACASSINE NATIONAL WILDLIFE REFUGE BY 1220 AM CST KLONDIKE BY 1230 AM CST SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN. REMEMBER TORNADOES CAN AND DO FORM WITH LITTLE OR NO WARNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST TUESDAY MORNING FOR SOUTH CENTRAL LOUISIANA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 300 AM CST TUESDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE. LAT...LON 3006 9369 2982 9372 2974 9262 3003 9263
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 7:19 PM CST, 4 hours 39 minutes earlier.
Area forecast discussion, Dec 23, 7:19 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
719 PM CST MON DEC 23 2002
...UPDATED ZONES TO MENTION TORNADO WATCH 802...
...PREVIOUS DISCUSSION...
FIRST WAVE OF SHOWERS AND THUNDERSTORMS PASSING THROUGH THE CWA NOW.
ISOLATED SHOWERS/THUNDERSTORMS MOVING NORTHEAST IN SOUTHEAST TEXAS
AND SOUTHWEST LOUISIANA. A MORE BROAD AREA OF SHOWERS MOVING
NORTHEAST IN SOUTH CENTRAL LOUISIANA.
THIS ACTIVITY IS IN ADVANCE OF THE ACTUAL LOW WITH ASSOCIATED COLD
FRONT THAT WILL BE MOVING THROUGH THE AREA LATER TONIGHT. THE LOW IS
CURRENTLY IN CENTRAL TEXAS AND IS MOVING TO THE NORTHEAST. EXPECT
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS IN CENTRAL TEXAS THIS
AFTERNOON ALONG THIS BOUNDARY AND MOVING INTO OUR CWA BEFORE
MIDNIGHT.
18Z LCH SOUNDING INDICATES BOTH PW VALUES AND K-INDEX VALUES ON THE
INCREASE AS WELL AS THE STRENGTHENING OF THE LOW LEVEL JET. WINDS
AT 2,000 FT ARE FROM THE SOUTH AT 40 KTS. THE VAD WIND PROFILE FROM
88-D BACKS THIS UP.
EXPECTING LOW TO CONTINUE TO TRACK TO THE NORTHEAST AND INTO
NORTHERN LOUISIANA BY 3 AM. THIS WOULD MEAN THE LINE OF SHOWERS AND
THUNDERSTORMS INTO BPT AROUND MIDNIGHT...LCH AND AEX ABOUT 3 AM...
AND LFT BY ABOUT 5 AM. STRONG MID AND UPPER LEVEL WINDS WILL PUSH
THIS SYSTEM THROUGH QUICKLY AND LOOKING FOR PRECIP TO MOVE OUT OF
ALL ZONES BY LATE MORNING.
CLOUD COVER MAY STICK AROUND THROUGH LATE CHRISTMAS EVE UNTIL
SURFACE HIGH PRESSURE MOVES INTO TEXAS TO CLEAR THINGS OUT. ALL
MODELS INDICATE BKN-OVC CONDITIONS AND HIGH RH VALUES UNTIL ABOUT
MIDNIGHT CHRISTMAS EVE. EXPECTING CLEAR SKIES AND LIGHT WINDS
ON CHRISTMAS DAY. THIS...COMBINED WITH NORTHERLY FLOW AT THE SURFACE
AND ALOFT...MEANS TEMPERATURES AT THEIR LOWEST ON THURSDAY MORNING.
RIGHT NOW LOOKS LIKE RIGHT AT OR CLOSE TO FREEZING IN THE SOUTHERN
ZONES AND DEFINITELY BELOW FREEZING FOR THE NORTHERN ZONES.
THE SLIGHTEST CHANCE FOR RAIN WILL EXIST THURSDAY EVENING/FRIDAY
MORNING WITH AN UPPER LEVEL SHORTWAVE MOVING THROUGH. RIGHT NOW MOST
OF THE MOISTURE APPEARS TO BE IN ARKANSAS...WITH THE ENERGY CENTERED
UP THERE AS WELL...SO WILL GO WITH HIGHER CHANCE FOR NORTHERN
ZONES...BUT STILL ONLY A SLIGHT CHANCE.
FRIDAY AND SATURDAY...SURFACE HIGH PRESSURE WILL SETTLE OVER
LOUISIANA AND THE UPPER LEVEL RIDGE WILL BE LOCATED OVER TEXAS.
TEMPERATURES WILL BE BACK TO NEAR NORMAL VALUES (62/42) BY SATURDAY.
.LCH...SMALL CRAFT ADVISORY GMZ450-455-470-475.
TORNADO WATCH 802 TXZ180>182-201-215-216-LAZ027-033-
... LAZ041>044-051-052.
TORNADO WATCH 801 LAZ045-053>055.
.PRELIM NUMBERS...
TU WE TH T W T
AEX 51/53 33/49 26/49 +40001
BPT 53/58 34/53 33/54 +2000-
LCH 54/57 35/52 31/53 +3000-
LFT 57/58 37/52 30/54 +6000-
TraresHazardous weather outlook, Dec 23, 5:05 AM CST, 18 hours 53 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-231630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 505 AM CST MON DEC 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL... SOUTH-CENTRAL AND SOUTHWEST LOUISIANA. .DAY ONE...TODAY A STALLED FRONTAL SYSTEM OVER THE NORTHWEST GULF WILL MOVE NORTH TODAY AS GULF MOISTURE SPREADS INLAND. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS TOWARDS THE AFTERNOON INTO THE EVENING HOURS. STRONG TO SEVERE STORMS POSSIBLE TONIGHT AS A SQUALL LINE IS EXPECTED TO MOVE OUT OF CENTRAL TX AND DOWN INTO SOUTHEAST TX AND SOUTHERN LOUISIANA. THE MAJOR THREAT FROM THUNDERSTORMS OVERNIGHT WILL BE FROM VERY STRONG WINDS...LARGE HAIL...AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS WILL LINGER THROUGH THEE MORNING HOURS TUESDAY BEFORE ENDING AROUND NOON ACROSS CENTRAL LOUISIANA. SKIES WILL REMAIN CLOUDY THROUGH MOST OF THE DAY ON TUESDAY FINALLY BREAKING LATE IN THE DAY. STRONG WINDS TOMORROW MAY REQUIRE CAUTION ON AREA LAKES WITH WIND SPEEDS AROUND 15 TO 20 MPH AND GUSTY. CHRISTMAS MORNING AND THURSDAY MORNING WILL SEE SOME OF THE COLDEST TEMPS OF THE SEASON WITH TEMPERATURES INLAND AT OR BELOW FREEZING. A GRADUAL WARMUP OF TEMPERATURES IS EXPECTED ON THURSDAY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS IS EXPECTED TONIGHT. K. KUYPER
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 10:55 PM CST | Special Marine Warning | LCH | 95 min | |
| Dec 23, 11:15 PM CST | Severe Thunderstorm Warning | LCH | Vernon | 60 min |
| Dec 23, 11:27 PM CST | Severe Thunderstorm Warning | LCH | Beauregard | 63 min |
| Dec 23, 11:34 PM CST | Severe Thunderstorm Warning | LCH | Calcasieu | 56 min |
| Dec 24, 12:00 AM CST | Severe Thunderstorm Warning | LCH | Cameron | 60 min |
| Dec 24, 12:05 AM CST | Severe Thunderstorm Warning | LCH | Allen | 55 min |
| Dec 24, 12:22 AM CST | Special Marine Warning | LCH | 83 min | |
| Dec 24, 12:22 AM CST | Special Marine Warning | LCH | 83 min | |
| Dec 24, 12:26 AM CST | Severe Thunderstorm Warning | LCH | Jefferson Davis | 64 min |
| Dec 24, 12:35 AM CST | Severe Thunderstorm Warning | LCH | Rapides | 55 min |
| Dec 24, 12:37 AM CST | Severe Thunderstorm Warning | LCH | Evangeline | 53 min |
| Dec 24, 12:52 AM CST | Severe Thunderstorm Warning | LCH | Avoyelles | 53 min |
| Dec 24, 1:05 AM CST | Severe Thunderstorm Warning | LCH | Saint Landry | 55 min |
| Dec 24, 1:12 AM CST | Severe Thunderstorm Warning | LCH | Acadia | 63 min |
| Dec 24, 1:45 AM CST | Special Marine Warning | LCH | 90 min | |
| Dec 24, 1:45 AM CST | Special Marine Warning | LCH | 90 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.